|To change or not to change? (lipodystrophy)
Jul 25, 2000
I've been on ddi/d4t/efavirenz for a year and a half, with great results (VL<17, CD4=800, no side effects). I'm 23 y.o. and my initial VL was not very high (35,000). Nevertheless, I'm afraid I've developed lipodystrophy, though I can't be 100% sure. My legs and buttocks have wasted significantly and my belly is quite inflated, especially in the area above my belly-button, though there doesn't seem to be any fat accumulated directly underneath my skin. Some times, especially after I have eaten, I look like I'm pregnant. I'm very young and the prospect of getting the body of a 60 y.o. man terrifies me. some times I feel I'd rather die than live to see my body deform. Do you think there's any point in changing from ddi/d4t to combivir? Is there any data suggesting that combivir causes less lipodystrophy? Is there anything else I can do in terms of nutrition or exercise to fight this? Any other meds? Maybe interrupt my treatment for a while?
Please help me
Response from Dr. Hellerstein
What you describe is certainly lipodystrophy. And you are not alone in feeling the way that you do. But I wouldn't give up!
The answer to your first question is that no particular antiviral is likely to be free of this side-effect, I'm afraid (at least to my reading of the literature and by my experience over the past several years). Switch studies have not generally found any effect of going from one agent or class of agents to another, when it comes to body composition or fat distribution. Since you seem to be doing so well from the viral perspective, this may not be the way to go for you.
A few strategies have been tried for reducing abdominal fat in this situation. We have tested metformin (an anti-diabetic drug), and others have published on this, too. If you have a high level of blood insulin now, then metformin can cause loss of weight and improvement in blood lipids, at least in some people like yourself.Another option is growth hormone. This probably reduces abdominal fat, although it may make the loss of fat in the legs and buttocks get worse.
Diet can also help control this problem (avoiding high-fat foods). A real program of aerobic exercise (which can consist of just walking, for 1-2 hr/ day) has also been very successful in highly committed individuals, in my experience.
Finally, there is a lot of research on this topic and it is still very new to medical science. So we may have some effective solutions within the next couple of years. Patience may be your best ally to get through this difficult time!
Best of luck and hang in there.
Marc Hellerstein, M.D., Ph.D.
Drinking Diet Soda Vs. Water
- Night Sweats Worried It Could Be HIV
- Burning Penis After Sex With Stripper Condom Broke Worried I Have HIV
- Coated Tongue After Licking Vagina Worried I Have HIV
- Coated Tongue After Open Mouth Kissing Worried I Have HIV
- Loose Stool After Breast Sucking Sign Of HIV AIDS
- Can You Get Stds From Dry Humping?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.